Alert archive / Nevada / Red Flag Warnings in 2020
Red Flag Warning 2, NWS Elko, NV
NWS Elko, NV issued this red flag warning at May 28, 2020, 2:52 PM PDT for 6 counties in Nevada. It took effect at May 30, 2020, 11:00 AM PDT. It was in force for 9 hr. 27 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 28, 2020, 2:52 PM PDT (21:52 UTC)
- In effect from
- May 30, 2020, 11:00 AM PDT
- Expired
- May 30, 2020, 8:00 PM PDT
- In force
- 9 hr
- Issued by
- NWS Elko, NV
Counties Elko County, NV, Eureka County, NV, Humboldt County, NV, Lander County, NV, Nye County, NV, White Pine County, NV
The radar
The Elko radar (KLRX), 91 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 11:26 AM PDT | NON-TSTM WND GST 65 | 10 Wnw Jiggs, NV | MESONET STATION CRSN2 CRANE SPRINGS RAWS. |
| May 30, 11:47 AM PDT | HIGH SUST WINDS 41 | 11 Ese Kings River Vall, NV | MESONET STATION DBLN2 DOUBLE H. |
| May 30, 12:03 PM PDT | NON-TSTM WND GST 63 | 5 Sw Ruby Valley, NV | MESONET STATION RBVN2 RUBY VALLEY RAWS. |
| May 30, 12:24 PM PDT | NON-TSTM WND GST 60 | 1 Nnw Pinto Summit, NV | MESONET STATION PINNV 0.8 NW PINTO SUMMIT (NV DOT). |
| May 30, 12:30 PM PDT | NON-TSTM WND GST 58 | Ely Airport, NV | MESONET STATION CMP25 ELY AIRPORT (CEMP). |
| May 30, 12:36 PM PDT | NON-TSTM WND GST 67 | Ely Airport, NV | ASOS STATION KELY ELY AIRPORT ASOS. |
| May 30, 12:39 PM PDT | NON-TSTM WND GST 62 | 14 Wsw Pinto Summit, NV | MESONET STATION COMN2 COMBS CANYON RAWS. |
| May 30, 1:00 PM PDT | NON-TSTM WND GST 58 | 2 W Baker, NV | MESONET STATION DNEP7 2.3 W BAKER (DRI). |
| May 30, 1:00 PM PDT | NON-TSTM WND DMG | Ely, NV | BROKEN TREE BRANCH 6 TO 8 INCHES IN DIAMETER. |
| May 30, 1:41 PM PDT | NON-TSTM WND GST 58 | 27 Ene Eureka Airport, NV | MESONET STATION ALLN2 ALLIGATOR RIDGE RAWS. |
| May 30, 2:00 PM PDT | NON-TSTM WND DMG | Elko, NV | BROKEN TREE LIMBS 7 TO 10 INCHES IN DIAMETER. |
| May 30, 2:10 PM PDT | NON-TSTM WND GST 65 | 3 Sse West Wendover, NV | MESONET STATION UP994 3.1 SE WEST WENDOVER (UPR). |
| May 30, 2:15 PM PDT | NON-TSTM WND DMG | Elko, NV | HELICOPTER BLOWN OVER AT AIRPORT. |
| May 30, 2:26 PM PDT | NON-TSTM WND GST 58 | 13 Ene Hickison Summit, NV | MESONET STATION BFTNV 12.8 E HICKISON SUMMIT (NV DOT). |
| May 30, 2:27 PM PDT | NON-TSTM WND GST 61 | 38 Wsw Blue Eagle Ranch, NV | MESONET STATION PANN2 PANCAKE RAWS. |
| May 30, 2:38 PM PDT | NON-TSTM WND GST 60 | 7 Se Grass Valley, NV | MESONET STATION COIN2 COILS CREEK RAWS. |
| May 30, 2:39 PM PDT | NON-TSTM WND GST 60 | 7 S Argenta, NV | MESONET STATION BATN2 BEACON LIGHT RAWS. |
| May 30, 3:00 PM PDT | NON-TSTM WND GST 66 | 4 Ene Baker, NV | MESONET STATION DNEP8 4.3 E BAKER (DRI). |
| May 30, 3:25 PM PDT | HIGH SUST WINDS 47 | 3 Ese Beowawe, NV | MESONET STATION UP972 3.2 E BEOWAWE (UPR). |
| May 30, 3:40 PM PDT | NON-TSTM WND DMG | 2 Ne Ely, NV | TREE TOP BLOWN OFF OF TREE AT THE GOLF COURSE. |
| May 30, 3:47 PM PDT | NON-TSTM WND GST 63 | 11 Ssw Contact, NV | MESONET STATION ONLNV 10.8 S CONTACT (NV DOT). |
| May 30, 3:51 PM PDT | NON-TSTM WND GST 62 | Eureka Airport, NV | AWOS STATION KP68 EUREKA AIRPORT ASOS. |
| May 30, 4:15 PM PDT | HIGH SUST WINDS 41 | Eureka Airport, NV | ASOS STATION K05U EUREKA AIRPORT AWOS. |
| May 30, 4:28 PM PDT | HIGH SUST WINDS 56 | 13 E Pinto Summit, NV | MESONET STATION PANNV 12.5 E PINTO SUMMIT (NV DOT). |
| May 30, 4:35 PM PDT | HIGH SUST WINDS 41 | 7 W Austin, NV | AWOS STATION KTMT AUSTIN. |
| May 30, 5:37 PM PDT | NON-TSTM WND GST 62 | 33 Sw Pinto Summit, NV | MESONET STATION SEVN2 SEVEN MILE RAWS. |
| May 30, 6:11 PM PDT | NON-TSTM WND GST 62 | 3 Wsw Great Basin Np, NV | MESONET STATION MTHN2 MATHER RAWS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 9.9 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3599 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
622 WWUS85 KLKN 282152 RFWLKN URGENT - FIRE WEATHER MESSAGE National Weather Service Elko NV 252 PM PDT Thu May 28 2020 NVZ425>427-438-469-470-291600- /O.NEW.KLKN.FW.W.0002.200530T1800Z-200531T0300Z/ White Pine and Northeast Nye Counties-Northern Nye County-Mojave- Central Nevada-Toiyabe- W Elko County, N Eureka and Lander Counties N of I80- Central Elko County-Eastern Elko County- 252 PM PDT Thu May 28 2020 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM PDT SATURDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 425...426...427...438...469 AND 470... The National Weather Service in Elko has issued a Red Flag Warning for gusty winds and low relative humidity, which is in effect from 11 AM to 8 PM PDT Saturday. * Affected Area...Fire Weather Zone 425 White Pine and Northeast Nye Counties...Fire Weather Zone 426 Northern Nye County- Mojave... Fire Weather Zone 427 Central Nevada-Toiyabe...Fire Weather Zone 438 W Elko County, N Eureka and Lander Counties N of I80...Fire Weather Zone 469 Central Elko County and Fire Weather Zone 470 Eastern Elko County. * Winds...South 20 to 30 mph with gusts up to 50 mph. * Relative Humidity...As low as 8 percent. * Impacts...The combination of gusty winds and low humidity will create critical fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
4 follow-up statements
364 WWUS85 KLKN 290928 RFWLKN URGENT - FIRE WEATHER MESSAGE National Weather Service Elko NV 228 AM PDT Fri May 29 2020 ...Pacific storm system to bring strong south winds to the state Saturday... NVZ424-300330- /O.EXA.KLKN.FW.W.0002.200530T1800Z-200531T0300Z/ Central Nevada-Toiyabe- 228 AM PDT Fri May 29 2020 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM PDT SATURDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 424... The National Weather Service in Elko has issued a Red Flag Warning for gusty winds and low relative humidity, which is in effect from 11 AM to 8 PM PDT Saturday. * Affected Area...Fire Weather Zone 424 Central Nevada-Toiyabe. * Winds...South to southwest 20 to 25 mph with gusts up to 45 mph. * Relative Humidity...As low as 10 percent. * Impacts...The combination of gusty winds and low humidity will create critical fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ NVZ425>427-438-469-470-300330- /O.CON.KLKN.FW.W.0002.200530T1800Z-200531T0300Z/ White Pine and Northeast Nye Counties-Northern Nye County-Mojave- Central Nevada-Toiyabe- W Elko County, N Eureka and Lander Counties N of I80- Central Elko County-Eastern Elko County- 228 AM PDT Fri May 29 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM PDT SATURDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 425...426...427...438...469 AND 470... * Affected Area...Fire Weather Zone 425 White Pine and Northeast Nye Counties...Fire Weather Zone 426 Northern Nye County- Mojave... Fire Weather Zone 427 Central Nevada-Toiyabe...Fire Weather Zone 438 W Elko County, N Eureka and Lander Counties N of I80...Fire Weather Zone 469 Central Elko County and Fire Weather Zone 470 Eastern Elko County. * Winds...South 25 to 30 mph with gusts up to 50 mph. * Relative Humidity...As low as 8 percent. * Impacts...The combination of gusty winds and low humidity will create critical fire weather conditions. Reduced visibility from blowing dust could make identifying distant new fire starts difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
795 WWUS85 KLKN 292139 RFWLKN URGENT - FIRE WEATHER MESSAGE National Weather Service Elko NV 239 PM PDT Fri May 29 2020 NVZ424>427-438-469-470-301545- /O.CON.KLKN.FW.W.0002.200530T1800Z-200531T0300Z/ Central Nevada-Toiyabe-White Pine and Northeast Nye Counties- Northern Nye County-Mojave- W Elko County, N Eureka and Lander Counties N of I80- Central Elko County-Eastern Elko County- 239 PM PDT Fri May 29 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM PDT SATURDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 424...425...426...427...438...469 AND 470... * Affected Area...Fire Weather Zone 424 Central Nevada-Toiyabe... Fire Weather Zone 425 White Pine and Northeast Nye Counties... Fire Weather Zone 426 Northern Nye County-Mojave...Fire Weather Zone 427 Central Nevada-Toiyabe...Fire Weather Zone 438 W Elko County, N Eureka and Lander Counties N of I80... Fire Weather Zone 469 Central Elko County and Fire Weather Zone 470 Eastern Elko County. * Winds...South 20 to 30 mph with gusts up to 55 mph. * Relative Humidity...As low as 9 percent. * Impacts...The combination of gusty winds and low humidity will create critical fire weather conditions. Reduced visibility from blowing dust could make identifying distant new fire starts difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
353 WWUS85 KLKN 300918 RFWLKN URGENT - FIRE WEATHER MESSAGE National Weather Service Elko NV 218 AM PDT Sat May 30 2020 NVZ424>427-438-469-470-310300- /O.CON.KLKN.FW.W.0002.200530T1800Z-200531T0300Z/ Central Nevada-Toiyabe-White Pine and Northeast Nye Counties- Northern Nye County-Mojave- W Elko County, N Eureka and Lander Counties N of I80- Central Elko County-Eastern Elko County- 218 AM PDT Sat May 30 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 424...425...426...427...438...469 AND 470... * Affected Area...Fire Weather Zone 424 Central Nevada-Toiyabe... Fire Weather Zone 425 White Pine and Northeast Nye Counties... Fire Weather Zone 426 Northern Nye County-Mojave...Fire Weather Zone 427 Central Nevada-Toiyabe...Fire Weather Zone 438 W Elko County, N Eureka and Lander Counties N of I80... Fire Weather Zone 469 Central Elko County and Fire Weather Zone 470 Eastern Elko County. * Winds...South 25 to 35 mph with gusts up to 55 mph. * Relative Humidity...As low as 7 percent. * Impacts...The combination of gusty winds and low humidity will create critical fire weather conditions. Reduced visibility from blowing dust could make identifying distant new fire starts difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
643 WWUS85 KLKN 310303 RFWLKN URGENT - FIRE WEATHER MESSAGE National Weather Service Elko NV 803 PM PDT Sat May 30 2020 NVZ424>427-438-469-470-310415- /O.EXP.KLKN.FW.W.0002.000000T0000Z-200531T0300Z/ Central Nevada-Toiyabe-White Pine and Northeast Nye Counties- Northern Nye County-Mojave- W Elko County, N Eureka and Lander Counties N of I80- Central Elko County-Eastern Elko County- 803 PM PDT Sat May 30 2020 ...RED FLAG WARNING HAS EXPIRED FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 424...425...426...427...438... 469 AND 470... Note that relative humidity is still low in many places but wind speeds have dropped below criteria levels and will continue to slowly diminish overnight. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this red flag warning went out at May 28, 3:31 AM PDT, 11 hours 21 minutes earlier.
Area forecast discussion, May 28, 3:31 AM PDT, 11 hours 21 minutes before
Area Forecast Discussion National Weather Service Elko NV 331 AM PDT Thu May 28 2020 .SYNOPSIS...A few showers and afternoon thunderstorms are possible across northern Elko county today and Friday. Otherwise, hot and dry conditions are expected as high pressure dominates the region's weather with record setting heat possible. A low pressures system will bring considerably strong winds to much of the state Saturday causing elevated fire weather conditions and likely generating blowing dust in some areas. Dry and warm conditions continue into the middle of next week. && .SHORT TERM...Today through Saturday night. Hot and dry conditions are expected through Friday. Winds will remain light for the most part through Friday with some gusts across western and northwestern Nevada reaching 20-25 mph this afternoon as a high pressure ridge remains over the region. Hard to get rid of residual moisture across northeastern Elko county combined with daytime heating will result in a few afternoon showers and thunderstorms across this area today and Friday. A big change arrives for Saturday as a Pacific low and associated strong mid- level jet moves through the northern CA coast. Temperatures today and especially Friday could reach record levels. Widespread upper 80 and lower 90s are expected today with widespread mid to upper 90s on Friday. Similarly, lows will only drop into the 50s tonight and might struggle to get below 60 in many locations Friday night. With the exception of some gusty southwest winds today across western Nevada, winds will remain relatively light across the state through Friday under the ridge axis. Winds change dramatically Saturday as an exceptionally strong jet moves over the region. Sustained south winds of 30 to 40 mph with gusts to 55 mph are expected across some parts of central Nevada with slightly lower but still significant winds elsewhere. Areas of blowing dust are likely to accompany these winds. .LONG TERM...Sunday through next Thursday. After the previous low pressure system is lifted northward, a new trough digs in right behind it. A new low is on track to set up off the California coast again, and that pattern is expected to linger for the beginning of the week. South-southwesterly flow keeps temperatures warm, but seasonable in the 80s. Skies should be quiet, but some clouds should linger. There is a bit of uncertainty as to how this pattern evolves during the week as models struggle to handle it. At this time, it looks like weather should remain quiet through the midweek with highs in the 70s and low 80s, and cloudy skies. Precip chances are minimal, but increase a little between Wednesday and Thursday when there seems to be the most differences between deterministic and ensemble solutions. && .AVIATION...VFR conditions will prevail across northern and central Nevada TAF sites today into Friday. Skies will clear out overnight with SCT to BKN cumulus decks redeveloping by Thursday afternoon. Max temperatures are forecast to climb into the lower to mid 90s over the next couple of afternoons which will lead to an increase in density altitude that needs to be taken into account when flight planning. && .FIRE WEATHER...Hot and dry conditions are expected through Friday across the state. A few isolated afternoon showers and thunderstorms are expected across northeastern Elko county today but wetting rains are not expected. A significant change in weather is looming for the weekend as a low pressure system approaches the California coast. South to southwest winds will increase dramatically during the day on Saturday with central Nevada seeing the higher winds. Sustained wind speeds of 30-40 mph with gusts of 55 mph are possible in some locations in Nye and White Pine counties Saturday afternoon. The strong winds combined with widespread single digit daytime relative humidity will create critical fire weather conditions. Winds diminish Sunday but remain elevated through Sunday into early next week across central Nevada with no sign of significant rainfall. && .HYDROLOGY...Melting mountain snow from rising daytime temperatures is resulting in rises on streams and creeks. Flooding is not anticipated but Lamoille Creek and Jarbidge River stand the best chance of seeing elevated flows. The overall day to day trend for both is upwards, with both exhibiting a diurnal peak in the late evenings. && .CLIMATE...Record warmth is still expected today and Friday across much of central and northern Nevada. A strong high pressure will remain over the region bringing highs from the middle 80s and lower 90s today to the middle to upper 90s Friday to valley locations. Temperatures remain warm through the weekend but moderate into early next week. Please continue to monitor us on Facebook at https://www.facebook.com/NWSElko or Twitter at https://www.twitter.com/NWSElko for additional climate comparisons. && .LKN WATCHES/WARNINGS/ADVISORIES... None. && 93/96/96/93
Hazardous weather outlook, May 27, 9:18 PM PDT, 17 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Elko NV 918 PM PDT Wed May 27 2020 NVZ030-031-033>041-290000- Humboldt County-Northern Elko County-Southeastern Elko County- Ruby Mountains and East Humboldt Range-White Pine County- Northern Lander County and Northern Eureka County- Southern Lander County and Southern Eureka County- Southwest Elko County-South Central Elko County- Northwestern Nye County-Northeastern Nye County- 918 PM PDT Wed May 27 2020 This hazardous weather outlook is for portions of eastern Nevada...north central Nevada...northeast Nevada...northwest Nevada and south central Nevada. .DAY ONE...Tonight and Thursday. No hazardous weather is expected tonight or Thursday. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. High temperatures Friday will approach record levels, with most locations in the 90s, and some may even reach the 100 degree mark. Breezy to windy conditions are likely on Saturday. The strong and gusty winds on Saturday will combined with low relative humidities which may result in critical fire weather conditions. At this time however fuels are not considered cured. .SPOTTER INFORMATION STATEMENT... Spotters are asked to report weather phenomena according to standard operating procedure.
The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 2:26 PM PDT | Wind Advisory | LKN | Elko, Eureka, Humboldt, Lander, Nye, White Pine | 54 hr |
Nearby
Red Flag Warnings in Nevada, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.